Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Tucson, AZ

August 16, 2004Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2004, 3:00 PM MST for Graham County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 3:00 PM MST (22:00 UTC)
Expired
Aug 16, 2004, 4:00 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 151 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3839 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 162200
SVRTWC
AZC009-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF SAFFORD

* UNTIL 400 PM MST

* AT 252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHEAST OF SAFFORD...MOVING SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAFFORD AT 340 PM MST

GO INSIDE A STRONG BUILDING. DAMAGING WINDS... LARGE HAIL... DEADLY 
LIGHTNING AND HEAVY RAINS ARE LIKELY.

LAT...LON 3306 10950 3304 10968 3260 10974 3270 10926

$$

EVANS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON AUG 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TONIGHT. THIS FEATURE WILL BEGIN TO SHIFT EAST OF THE
REGION STARTING ON TUESDAY...WHICH WILL ALLOW DRIER AIR TO GRADUALLY
OVERTAKE THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE
WEST COAST THIS WEEKEND AND MAY DRAW LINGERING MONSOON MOISTURE BACK
INTO SOUTHEAST ARIZONA.

&&

.DISCUSSION...UNUSUALLY EARLY TRANSITIONAL MONSOON SITUATION
CONTINUES TO UNFOLD. UPPER SHEAR AXIS WILL CONTINUE TO DRIFT VERY
SLOWLY E INTO NM AS ANOTHER UPPER LOW LIFTS FROM S NV INTO UT.
MODELS IN GENERAL WERE A LITTLE WEAK WITH BOTH FEATURES, ALTHOUGH
THE DIFFERENCES ARE SOMEWHAT IMMATERIAL NOW. CONVECTIVE EVOLUTION
FOR THE NEXT 6HRS WILL BE GOVERNED BY THE BROAD OUTFLOW BOUNDARY
RADIATING AWAY FROM SANTA CRUZ/COCHISE COUNTIES (THE W END IS
STALLING OVER W PIMA COUNTY), SMALLER OUTFLOW INTERSECTIONS, AND
TSTMS FIRING ALONG THE RIM. MEAN FLOW ON THE BACK SIDE OF THE SHEAR
AXIS COULD BRING AT LEAST SOME OF THE RIM TSTMS THROUGH CENTRAL AZ
AND INTO US LATER THIS AFTERNOON/EVENING. EVEN THOUGH MUCH OF THE
CWA HAS REMAINED COOL TODAY, THE 30-35KTS OF 850-500MB SHEAR, PRECIP
WATER NEAR 1.5, AND COOL MID LEVEL TEMPS HAVE BEEN MORE THAN ENOUGH
TO SUPPORT DEVELOPMENT. WELL MOST LIKELY CARRY HEAVY RAIN/HAIL
WORDING IN SEVERAL ZONES THIS EVENING, BUT CELLS HAVE BEEN MOVING
JUST FAST ENOUGH TO PREVENT WIDESPREAD FLASH FLOOD PROBLEMS. STILL
LOOKS LIKE A BUSY DAY WILL MORPH INTO A FAIRLY BUSY EVENING.

FORECAST IN DAYS 2-4 IS ON TRACK AS UPPER LOW/SHEAR AXIS SHIFTS NE.
THIS WILL PUT US INTO SHORT WAVE RIDGING AND DEEPER W FLOW. IT WILL
TAKE TIME FOR THE MOISTURE TO SCOUR OUT, AND THE MODELS ARE USUALLY
TOO FAST WITH THIS PROCESS. BUT BY FRI WE STILL EXPECT PRECIP TO BE
AT A MINIMUM AS MID LEVEL TEMPS ALSO WARM A FEW DEGREES C. HEIGHTS
WILL NOT BE ALL THAT HIGH SO WE SHOULD NOT SEE THE TYPICAL WARMING
TREND. IN FACT, IF DEWPOINTS DROP OFF TOO MUCH, WE MAY BE BE A
LITTLE TOO WARM WITH NIGHTTIME LOWS. THE MAIN CHANGE IN THE LONGER
TERM IS IN DAYS 5-7. MORE AND MORE ENSEMBLE MEMBERS ARE BRINGING
ANOTHER SPLIT FLOW TROUGH INTO THE WEST COAST WITH A 70KT
SUBTROPICAL JET (ARE YOU SURE THIS ISNT JANUARY IN AN EL NINO
WINTER?). THIS WILL SWING OUR LOW LEVEL FLOW BACK TO THE S AND WOULD
BRING WHATEVER MONSOON MOISTURE REMAINS BACK INTO SE AZ. WERE NOT
SURE HOW MUCH SONORA AND SINALOA WILL DRY OUT OVER THE NEXT 5 DAYS,
BUT WITH AN INVERTED TROUGH POSSIBLY SPINNING UP AHEAD OF FORMER
T.S. EARL, IT MAY NOT DRY OUT AS MUCH AS WE HAD BEEN EXPECTING TO
OUR S. HAVE RETAINED PROBABALISTIC WORDING IN DAYS 5-7, BUT WE HAVE
GONE AHEAD AND SPREAD LOW GRADE POPS BACK INTO THE REGION THIS
WEEKEND, ESPECIALLY IN ZONES 34/35 WHICH HAVE BEEN QUITE WET THE
PAST FEW DAYS AND WILL HAVE MORE MOISTURE TO RECYCLE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK
Hazardous weather outlook, Aug 16, 11:46 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST MON AUG 16 2004

AZZ019-029>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1146 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS
ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF
BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY
TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN
MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK
SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM.

DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE
REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE
ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG
THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR.
THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND
THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS
TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND
HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL
SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND
OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND
NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND
COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING.
SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO
WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP
THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING
DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER
SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL
GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A
DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS
WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS
BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE
ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:17 PM MSTFlash Flood WarningTWCGraham118 min
Aug 15, 9:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Aug 16, 10:22 AM MSTSevere Thunderstorm WarningTWCPima23 min
Aug 16, 11:13 AM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Aug 16, 11:20 AM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningTWCPima35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.